Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 77, NWS Honolulu, HI

December 28, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 28, 2018, 6:42 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2018, 6:42 PM HST (04:42 UTC)
Expired
Dec 28, 2018, 9:34 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 65 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WGHW50 PHFO 290442
FFWHFO
HIC009-290745-
/O.NEW.PHFO.FF.W.0077.181229T0442Z-181229T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
642 PM HST FRI DEC 28 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 945 PM HST.

* At 642 PM HST, radar indicated heavy rain near Kapalua. Rain was 
  falling at a rate of two to three inches per hour. Flash flooding 
  is expected to begin shortly.

* Locations in the warning include but are not limited to...
  Kahului, Kapalua, Honokohau, Kahakuloa, Waikapu, Lahaina, Wailuku,
  Waiehu, Olowalu, Maalaea, Waihee and Napili-Honokowai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 945 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.

LAT...LON 2102 15656 2090 15647 2080 15649 2078 15654
      2080 15659 2081 15663 2089 15669 2096 15669
      2101 15667 2103 15664 2104 15660

$$

RCB
2 follow-up statements
570 
WGHW70 PHFO 290608
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
808 PM HST FRI DEC 28 2018

HIC009-290745-
/O.CON.PHFO.FF.W.0077.000000T0000Z-181229T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
808 PM HST FRI DEC 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 806 PM HST, radar indicated heavy rain across the warned area has 
decreased in coverage. Flash flooding is expected to continue across 
portions of West Maui this evening.

Locations in the warning include but are not limited to...
Kahului, Kapalua, Honokohau, Kahakuloa, Waikapu, Lahaina, Wailuku,
Waiehu, Olowalu, Maalaea, Waihee and Napili-Honokowai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 945 PM HST if heavy rain
persists.

LAT...LON 2102 15656 2090 15647 2080 15649 2078 15654
      2080 15659 2081 15663 2089 15669 2096 15669
      2101 15667 2103 15664 2104 15660

$$

RCB
756 
WGHW70 PHFO 290734
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
934 PM HST FRI DEC 28 2018

HIC009-290744-
/O.CAN.PHFO.FF.W.0077.000000T0000Z-181229T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
934 PM HST FRI DEC 28 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has ended. Elevated water 
levels in area streams will slowly recede.

LAT...LON 2102 15656 2090 15647 2080 15649 2078 15654
      2080 15659 2081 15663 2089 15669 2096 15669
      2101 15667 2103 15664 2104 15660

$$

RCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 3:37 PM HST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 28, 3:37 PM HST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
337 PM HST Fri Dec 28 2018

.SYNOPSIS...
A front will stall out in the vicinity of Kauai tonight, with
showery weather impacting mainly the smaller islands along with
the potential for an isolated thunderstorm. High pressure will
build north of the state on Saturday, shifting the unsettled
weather westward, so conditions are expected to improve from east
to west across the island chain. High pressure will then hold in
place north of the state through the remainder of the weekend and
much of next week, with moderate to breezy trade winds and mainly
windward and mauka showers expected.

&&

.DISCUSSION...
Currently at the surface, a weakening cold front remains just to
the west of Kauai, with a trough of low pressure in place over the
Kaiwi Channel. Meanwhile aloft, an upper level trough continues to
amplify a couple hundred miles west-southwest of Kauai. Satellite
imagery shows mostly cloudy to overcast conditions across most of
the state, with a few more breaks in the cloud cover over Maui
and the Big Island. Radar imagery shows numerous to widespread
showers from Kauai eastward to Molokai, with isolated to widely
scattered showers across Maui, Lanai and the Big Island.
Additionally, a few isolated thunderstorms continue to fire in the
vicinity of the surface trough. Main short term concerns revolve
around rainfall trends and flooding potential tonight and
Saturday, as well as the potential for thunderstorms.

Tonight and Saturday,
Model solutions are in good agreement showing the upper level
trough west of the state, closing off into an upper low a few
hundred miles southwest of Kauai tonight, then retrograding
westward and further away from the islands on Saturday. Meanwhile
at the surface, the weakening front will remain in the vicinity of
Kauai tonight, before dissipating on Saturday. Showers and
isolated thunderstorms along with fairly wet conditions should
continue from Kauai eastward to Maui tonight as the trades begin
to return as high pressure builds north of the state, with the
wettest conditions over windward areas. The latest radar trends
and model guidance indicates that the potential for flash flooding
to continue into tonight has diminished, therefore the Flash
Flood watch for Kauai and Niihau will be cancelled with the
afternoon forecast package. Shower coverage over the Big Island
is expected to be more sparse tonight, with showers favoring
windward areas. The deepest moisture begins to shift westward
Saturday, so we should see improving conditions from east to west
across the state. Showers will favor windward and mauka areas as
the trades continue to strengthen over the island chain.

As for thunderstorm, weak upper troughing along with deep
moisture will linger over the state tonight, so can't rule out an
isolated thunderstorm or two over the smaller islands, particularly
windward locales.

Saturday night through next Friday,
Model solutions are in good agreement showing showing high
pressure building eastward well to the north of the state,
strengthening the trade wind flow through the remainder of the
weekend. Moderate to breezy trade winds are then expected through
the upcoming work week, as high pressure strengthens northeast of
the islands early in the week, then gets reinforced by a new
strong high building north of the state for the end of the week.
As for weather details, showers will continue to favor windward
and mauka areas through the remainder of the weekend into early
next week, with a shower spilling into leeward communities from
time to time. Upper level ridging builds southward over the state
Monday night then holds in place through the end of the work
week, lowering the subsidence inversion across the island chain.
As a result, showers will become more sparse and confined
primarily to windward and mauka areas Tuesday through late next
week.

&&

.AVIATION...
Clouds and showers remain plentiful over Kauai and Oahu, however
the heaviest of showers and thunderstorm activity has decreased.
Some of the clouds and showers are moving over Maui County, but
conditions are generally improved compared to the extent clouds
and showers impacted Kauai and Oahu this morning.

The cold front and surface trough responsible for this weather
have essentially stalled over the smaller islands and are
beginning to weaken. AIRMET Sierra continues for mountain
obscuration over Kauai and Oahu. Anticipate that to continue
through much of tonight. Continuing to monitor whether not an
AIRMET for mountain obscuration is necessary over Maui County, but
at this time do not feel it is warranted.

With thunderstorm activity dieing off, have cancelled the SIGMET
over the western islands. Can't rule out the development of a few
thunderstorms through tonight, but at this time activity has died
off.

Gusty winds have been observed in association with some of the
heavier showers and thunderstorms. Stronger northerly winds are
also expected behind the front at least for a short time.

MVFR conditions will be common in layered clouds and
heavy showers or thunderstorms, with pockets of IFR possible in
the heaviest of showers. VFR conditions will prevail over Maui
County and the Big Island.

&&

.MARINE...
A front near Kauai along with an unstable airmass, will allow for
locally heavy showers and isolated thunderstorms overnight mainly
around Kauai and Oahu. The threat for heavy showers and isolated
thunderstorms will decrease later tonight and Saturday as the
front weakens.

A Small Craft Advisory (SCA) is posted through the day Saturday
for waters exposed to a large northwest swell. Trade winds will
strengthen by Saturday and will require a SCA for the typically
windy waters around Maui County and the Big Island into early next
week.

The current advisory level northwest swell will lower gradually
over the weekend. A small northwest swell is expected Monday into
early Tuesday. Another advisory level northwest swell is expected
to arrive on Tuesday, peak Wednesday and Wednesday night, then
lower gradually on Thursday. East facing shores will see an
increase in surf later this weekend and on through the middle of
next week due to high pressure far northeast of the area.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Saturday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters.

&&

DISCUSSION...Jelsema
AVIATION...M Ballard
MARINE...Burke

In the hours before

Special weather statement, Dec 28, 12:42 PM HST, 6 hours before
Special Weather Statement
National Weather Service Honolulu HI
1242 PM HST FRI DEC 28 2018

HIZ005-008-009-282345-
Oahu Koolau-Oahu South Shore-Olomana-
1242 PM HST FRI DEC 28 2018

...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...

At 1241 PM HST, a strong thunderstorm was located near Hawaii Kai, or
8 miles southeast of Honolulu, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Waimanalo, Hawaii Kai, Kailua, Koko Crater, Waialae Iki, Hanauma Bay,
Kalama Valley, Aina Haina, Hawaii Loa Ridge, Waimanalo Beach, Sandy
Beach, Bellows Air Force Station, Makapuu Point, Kuliouou, Waialae
and Niu Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
      2127 15771 2130 15772 2128 15776 2128 15778
      2140 15773
TIME...MOT...LOC 2241Z 208DEG 11KT 2125 15775

Jelsema
Local storm report, Dec 28, 1:32 PM HST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
132 PM HST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLASH FLOOD      2 SSW KANEOHE           21.38N 157.81W
12/28/2018                   HONOLULU           HI   PUBLIC

            BOTH LANES OF THE LIKELIKE HWY HONOLULU
            BOUND ARE CLOSED DUE TO A SOFTBALL SIZED
            ROCK DEBRIS AND HEAVY WATER ON THE ROADWAY.

&&
Local storm report, Dec 28, 1:33 PM HST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
133 PM HST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLASH FLOOD      PUNALUU                 21.60N 157.90W
12/28/2018                   PHZ114             HI   PUBLIC

            KAMEHAMEHA HIGHWAY IN HAUULA TO SACRED FALLS
            HAS BEEN CLOSED DUE TO DANGEROUS ROAD
            CONDITIONS.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:00 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 28, 6:12 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 28, 8:06 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 28, 8:12 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Dec 29, 8:44 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 29, 9:56 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.